New Warnings About Side-effects of Testosterone Drugs

Noble McIntyre on March 10, 2015


tired man Photo Source

Testosterone therapy as treatment for low-T (or low testosterone) is not new, and we’ve been aware of the risks of low-T treatment for a long time. The three-part series we published last year (Testosterone Therapy: Treatments, Risks and Awareness, When to Seek Treatment for Low-T and Reducing the Effects of Low-T with Alternatives to Testosterone Therapy) is a great source of information about this controversial medical treatment.

Earlier this month, federal drug regulators determined that even more warnings are necessary for these treatments so that patients are well aware of the associated risks of heart attack and stroke. One of the main concerns is that despite warnings, many men are continuing to use the drugs “off-label”, or for lifestyle reasons to combat the normal effects of aging. In fact, these treatments should only be used for men who have medically verifiable hypogonadism.

Like with any medical treatment, surgical procedure or medication, the patient and his provider must weigh the risks and potential benefits. No doctor will tell you that a surgery has 100% chance of success, or that any medication will be free of side-effects. But, some risks are lower than others—for many men, they might mistake the normal effects of aging for hypogonadism. Symptoms of low-T can include changes in sexual function and sleep patterns, increased body fat, reduced muscle and strength, and decreased bone density. Sometimes, though, these symptoms are part of aging. The only way to know for sure if you are experiencing hypogonadism is to have a blood test that determines testosterone level. As a further precaution, the FDA encourages multiple tests to determine the likelihood of hypogonadism. Doctors should test a patient’s serum testosterone concentration on two different days, and only first thing in the morning, in order to get the most accurate results.

The risks associated with low-T treatments that include AndroGel, Axiron, Forest, Striant and Testrim are serious: stroke, death and cardiac arrest. Some men are at higher risk for these serious complications than others. Specifically, men who are 65 or older, or those who are younger but have a known risk for heart problems are most at risk of side-effects from low-T therapy.

The FDA’s new warning

In a press release issued earlier this month, the FDA said that it is now requiring that manufacturers of low-T drug therapies change the labeling to clarify the approved use of this medication. That means that there must be additional information about the risks of heart attacks or strokes, along with specificity about what kinds of patients should be using these drugs. The FDA is emphatic that even if a man has symptoms that seem to be related to low-T, the benefits of these drugs are not established for these symptoms unless laboratory tests show that the patient is experiencing actual hypogonadism. It is the doctor’s responsibility to warn a patient about the severe risks associated with these medications, and the doctor also needs to advise the patient as to what to do in the event of a medical emergency.

If you are using testosterone and you experience symptoms of a heart attack or stroke (which includes chest pain, shortness of breath or trouble breathing, weakness in part of the body or one side of the body, or slurred speech), you should call 911 immediately.

If you or a loved one have been injured as a result of testosterone therapy, our experienced Oklahoma lawyers are here for you. Call us today at 1 (877) 917-5250 for a free consultation.


Noble McIntyre

Noble McIntyre is the senior partner and owner of McIntyre Law who focuses primarily on drug litigation and catastrophic injury cases. He is currently representing clients injured by the drugs Paxil, Levaquin and testosterone therapy drugs and by clients affected by oil field injuries. His goal has and continues to be to work diligently on behalf of his clients to achieve the highest and best result for his clients’ injuries while maintaining professionalism and abiding by all ethical standards of his profession. Read more about Noble McIntyre.


No responses to “New Warnings About Side-effects of Testosterone Drugs”


Leave a Reply

Your email address will not be published. Required fields are marked *

*
*
*

© 2017 McIntyre Law, P.C. All Rights Reserved